Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 6, NWS Des Moines, IA

April 16, 2024Emmet County, Kossuth County, Palo Alto County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 5:00 PM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 5:00 PM CDT (22:00 UTC)
Expired
Apr 16, 2024, 5:45 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 181 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS53 KDMX 162200
TORDMX
IAC063-109-147-162245-
/O.NEW.KDMX.TO.W.0006.240416T2200Z-240416T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
500 PM CDT Tue Apr 16 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Emmet County in northwestern Iowa...
  West central Kossuth County in north central Iowa...
  Northeastern Palo Alto County in northwestern Iowa...

* Until 545 PM CDT.

* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Fenton, or 13 miles northwest of Algona, moving
  north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lone Rock around 505 PM CDT.

Other locations impacted by this tornadic thunderstorm include Fenton
and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4336 9426 4317 9434 4318 9449 4337 9448
TIME...MOT...LOC 2200Z 192DEG 9KT 4322 9441 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Cogil
3 follow-up statements
010 
WWUS53 KDMX 162208
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
508 PM CDT Tue Apr 16 2024

IAC063-109-147-162245-
/O.CON.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Emmet IA-Kossuth IA-Palo Alto IA-
508 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN EMMET...WEST CENTRAL KOSSUTH AND NORTHEASTERN PALO ALTO
COUNTIES...

At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fenton, or 17 miles northwest of Algona, moving
north at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Emmet, west central Kossuth and northeastern Palo Alto
Counties, including the following locations... Fenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4336 9426 4321 9435 4322 9449 4337 9448
TIME...MOT...LOC 2208Z 189DEG 18KT 4329 9441 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Cogil
520 
WWUS53 KDMX 162223
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
523 PM CDT Tue Apr 16 2024

IAC063-147-162232-
/O.CAN.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Emmet IA-Palo Alto IA-
523 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR SOUTHEASTERN EMMET AND NORTHEASTERN PALO
ALTO COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for north central
Iowa.

LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444
TIME...MOT...LOC 2222Z 193DEG 14KT 4330 9439 

$$

IAC109-162245-
/O.CON.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Kossuth IA-
523 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR WEST
CENTRAL KOSSUTH COUNTY...

At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Fenton, or 17 miles northwest of Algona,
moving north at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Kossuth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444
TIME...MOT...LOC 2222Z 193DEG 14KT 4330 9439 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Cogil
595 
WWUS53 KDMX 162240
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT Tue Apr 16 2024

IAC109-162249-
/O.EXP.KDMX.TO.W.0006.000000T0000Z-240416T2245Z/
Kossuth IA-
540 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR WEST CENTRAL KOSSUTH COUNTY WILL EXPIRE AT
545 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for north central
Iowa.

LAT...LON 4336 9426 4327 9435 4327 9443 4337 9444
TIME...MOT...LOC 2239Z 192DEG 9KT 4334 9438 

$$

Cogil

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 3:59 PM CDT, 1 hour 1 minute earlier. Its key messages:

  • Tornado threat continues across portions of northern Iowa. Confidence decreasing in additional severe weather in southern Iowa.
  • Very windy conditions behind dry line passage. Damaging winds nearing 60mph are possible immediately behind the front.
  • Cooler conditions for the remainder of the week with rain chances Thursday. Frost/freeze headlines likely needed at the end of the week.
Area forecast discussion, Apr 16, 3:59 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
359 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Tornado threat continues across portions of northern Iowa.
  Confidence decreasing in additional severe weather in
  southern Iowa.

- Very windy conditions behind dry line passage. Damaging winds
  nearing 60mph are possible immediately behind the front.

- Cooler conditions for the remainder of the week with rain
  chances Thursday. Frost/freeze headlines likely needed at the
  end of the week.

&&

.MESOSCALE...
Issued at 400 PM CDT Tue Apr 16 2024

Thunderstorms from this morning and early afternoon have moved
east of the area. Two main areas of focus for the area both are
along the dry line. The first area is in northwest Iowa near the
occlusion point. Storms here have a history of producing
tornadoes as they interact with the warm front. Additional
updrafts are visible on radar downstream in Hamilton and Story
County. Tornadoes will be possible with these storms as they
migrate north towards the warm front within the next few hours.
An outflow boundary noticeable on satellite will diminish
tornado chances as it arrives.

The second area of concern is further south on the dry line from
the I-80 corridor southward. Updrafts continue to struggle to
maintain themselves. CAMs have backed off from further
development on this segment of the dry line. Dry air in the
soundings proves that updrafts have little moisture to work with
aloft. Confidence is decreasing in further development in this
region.

&&

.DISCUSSION...
Issued at 400 PM CDT Tue Apr 16 2024

Short Term:

Thunderstorms from this morning continue to move east this
afternoon. Shortly behind these storms in the dry line with
agitated cumulus along it. Updrafts continue to struggle
maturing in the worked air with poor lapse rates. Wind gusts
over 40kts have been reported behind the dry line due to low
level jet stream winds mixing to the surface. Severe wind gusts
(49kts) are possible for an hour or two after the fropa. Have
decided to forego upgrading the current Wind Advisory since the
impact window is so brief, but will continue to monitor in the
short term.

A few more features to note are in Nebraska and into northwest Iowa.
Destabilization has led to dominating landspout processes this
afternoon near the low and along the trailing cold front. Moisture
is being provided on the back side by the TROWAL. Will continue
to evaluate the evolution of these storms as they move east.
Current thinking is there will be enough dry air over the state
to hinder them. Further ahead of the low at the opening of the
occlusion, enhanced stretching potential and vorticity from the
low have helped produce tornadoes. Expect this threat to
continue in the daytime hours when near-surface instability
continues.

Winds will pick up on the back side of the low tonight and angle
into southern Iowa, keeping winds aloft overnight. The increased
winds will lift into the rest of the state through the morning as
the low exits northeast. Winds will be nearing advisory criteria
around sunrise as mixing begins. Cloud cover will keep temperatures
near 60 north. Some upper 60s will be found in the clearing skies
over southern Iowa.

Long Term:

The closed low impacting the state today will phase with the broader
region of troughing. Northwest flow will be introduced behind the
departing system and cool temperatures for the remainder of the
week. An fgen band will set up on Thursday and bring additional
chances for rain and some thunderstorms. Meanwhile the trough
will dig into the northern US and keep the cool airmass in place
into Saturday where highs will only top out in the low to mid
50s. Clear skies and dry air will allow for lows to drop below
freezing. High pressure keeps the state dry through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1258 PM CDT Tue Apr 16 2024

Thunderstorms with MVFR/IFR cigs to continue moving east within
the next 6 hours. Clearing will reach KFOD and KDSM within the
next 2 hours, but will not last. Additional rain and storm
development is expected in the northwest with severe weather
possible. Aside from storms, gusty winds exceeding 40kts at
times are expected for the remainder of the day. MVFR to IFR
cigs to move in overnight with rain continuing north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

&&

MESOSCALE...Jimenez
DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Tue Apr 16 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-172030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Tornado Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this afternoon into tonight.

In the hours before

Local storm report, Apr 16, 2:39 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
239 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tornado          5 WSW Knierim           42.42N 94.53W
04/16/2024                   Calhoun            IA   Trained Spotter

&&
Local storm report, Apr 16, 3:01 PM CDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
301 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tornado          2 S Manson              42.50N 94.53W
04/16/2024                   Calhoun            IA   Trained Spotter

&&
Local storm report, Apr 16, 3:16 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
316 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tornado          3 E Palmer              42.63N 94.54W
04/16/2024                   Pocahontas         IA   Trained Spotter

            Spotter as well as Law Enforcement have
            confirmed a small rope tornado east of
            Palmer.

&&
Local storm report, Apr 16, 3:20 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
320 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     Eldon                   40.92N 92.22W
04/16/2024  M58 MPH          Wapello            IA   AWOS

&&

AB
Local storm report, Apr 16, 3:34 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
334 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             5 E Centerville         40.72N 92.79W
04/16/2024  E0.88 Inch       Appanoose          IA   Law Enforcement

            Earlier report. Time estimated by radar.

&&

CAH
Local storm report, Apr 16, 3:43 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
343 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Tornado          3 SSE Rolfe             42.77N 94.51W
04/16/2024                   Pocahontas         IA   Law Enforcement

            Officer located near the intersection of
            Highways 3 and 15 looking to the northeast
            and viewing a tornado.

&&

dmd

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:53 AM CDTSpecial Weather StatementDMXSac22 min
Apr 16, 5:11 AM CDTSpecial Weather StatementDMXEmmet, Palo Alto, Pocahontas49 min
Apr 16, 9:03 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union57 min
Apr 16, 11:09 AM CDTTornado WarningDMXBoone, Dallas36 min
Apr 16, 11:41 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more64 min
Apr 16, 11:53 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Apr 16, 12:18 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne45 min
Apr 16, 1:02 PM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Wayne46 min
Apr 16, 1:35 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek40 min
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wapello, Wayne23 min
Apr 16, 1:58 PM CDTSevere Thunderstorm WarningDMXDavis, Mahaska, Monroe, Poweshiek, Wapello47 min
Apr 16, 2:05 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy40 min
Apr 16, 2:25 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis35 min
Apr 16, 2:36 PM CDTTornado Warning Tornado observedDMXCalhoun, Humboldt, Pocahontas39 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas33 min
Apr 16, 2:54 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello51 min
Apr 16, 3:11 PM CDTTornado Warning Tornado observedDMXHumboldt, Kossuth, Palo Alto, Pocahontas49 min
Apr 16, 3:48 PM CDTTornado WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas42 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.